Explaining a lengthy hiatus


We’ve been offline for some days now, and for those who follow our meandering musings, an explanation is in order.

It begins, of course, with that chemotherapy that so dominated our life following the removal of a cancerous bladder and prostate some 16 months ago.

Chemo’s no picnic in itself, what with the attendant nausea, constipation, and general enervation that comes when your flood the body with a noxious, toxic brew designed to bring you close to the brink of death in order to kill off something even more deadly [and of the two malignancies we contracted, the micropapillary variety that had ravaged our bladder had also escaped the organ and spread to at least one lymph node — necessitating the chemo].

But what has been worse in many regards has been the accompanying neurological damage wrought by the chemo — something we weren’t anticipating.

In brief, the chemo has left the soles of our feet tingling, both benumbed and painful, as when sensation begins to return after they “fall asleep” and begin the reawakening process. And in the same way as walking becomes awkward and somewhat painful in that state because the brain isn’t getting feedback critical for balance, so now is every step we take.

And the attempt to stand on a chair to grab a photo becomes almost impossible, because the balance has been critically, and we fear, permanently impaired.

If that weren’t enough, there’s the hearing. Or, rather, the increasing lack of it.

For some thirty-fove years or more we’ve also been afflicted with another ailment, rheumatoid arthritis [RA], in which the body’s immune system is somehow reprogrammed to attack the connective tissue, in particular, the sinovial tissue that protects the joint, in a process that’s quite literally inflammatory.

To battle RA, doctors prescribe a mix of immunosuppressants [including one drug, methotrexate, also used in cancer chemo and which in itself can be carcinogenic [go figure]. But another class of drugs is used to treat thre inflammatory symptoms, the so-called non-steroidal anti-inflammatories, of NSAIDS.

Now one of the side effects of long-term NSAID use is loss of high frequency hearing accompanied by tinnitus, more commonly known as rining in the ears.

Now, thanks to chemo, our high frequency hearing loss is accompanied by low frequency hearing loss — effectively masking out much of the sounds of everyday life. In consequence, going to movies has lost much of its pleasure, and everyday conversations have become a chore, as we miss much of what is said.

There’s no effective treatment for the feet, and the cost of hearing appliances [which offer minimal help] is beyond our means.

There’s also another neurological impact of chemo, and that’s on the hippocampus, a tiny seahorse-shaped organ [hence the name] buried deep in the brain that plays a critical role in memory function.

During and immediately after the chemo, we had noticed significant impairment in memory function, and while there’s been noticeable improvement since, we still don’t feel entirely up to snuff.

And then there’s the whole question of work, of finding a way to put our skills to work in a way that brings in a modest flow of revenue to keep the whole game afloat.

So what happened?

Basically, we hit a wall.

Pondering the next step

We’ve spent much of the last year working a dozen or more hours a day to assemble collections of headlines revealing patterns of exploitation at work in nations across the globe as those already rich exploited the global crisis to consolidate wealth and power and transform populations into indentured serfs, shackled by debt.

We left conclusions to readers, assuming that those who chanced upon our efforts could discern patterns emerging from seemingly disparate events.

Then came Edward Snowden’s revelations of the deep forces at work within our newly digitized world, as well as emerging “security” crises exploited by the same forces which had broiught the world to the brink of financial disaster.

In time, the cumulative impact of all our reading — combined with the impacts of the chemo and our relative isolation — took its toll.

So now we’re left, at age 67 and still an agry young man, pondering what step to take next as our physical and fiscal resources dwindle.

Also up for question is what shape esnl will assume next.

We have no answers. . .

About these ads

7 responses to “Explaining a lengthy hiatus

  1. For the rheumatoid arthritis try rosehip 7,500mg a day. Also check out bromelain, hyaluronic acid and collagen. Daily Mail has articles on rosehip. Worked for me. Chemo fog is a pain. Your blog is great. But you alone don’t carry the world on your shoulders. When I retired a colleague said to me – don’t worry. When a soldier falls, another steps forward to take their place. Give yourself a break. You have earned it.

  2. Do what you can. We’ll appreciate it. I think what I most enjoy from you is the insights you share as an atavistic true journalist. Your experience and style is what is much more valuable than the headlines. Keep fighting but don’t hesitate to relax and give yourself what you need.

  3. Hi,

    I really appreciate your hard work and insight. I’d be interested in supporting you by buying a subscription to your email/website or making a donation.

     

    dan enright

    browse artwork on website: http://lionstudio.us/ view photos on flickr: http://www.flickr.com/photos/lionstudio/ connect on facebook: http://facebook.com/lionstudio.us follow on twitter: https://twitter.com/#!/lionstudious

    ________________________________

  4. I echo the sentiments here. You have always felt the weight of the world on your shoulders and maybe your body is telling you to take a break and do something positive for YOU. I love you so much.

  5. You cannot do justice to your superb blog unless you feel well. I hope very much that you resume ASAP.Thinking of you !

Leave a Reply

Fill in your details below or click an icon to log in:

WordPress.com Logo

You are commenting using your WordPress.com account. Log Out / Change )

Twitter picture

You are commenting using your Twitter account. Log Out / Change )

Facebook photo

You are commenting using your Facebook account. Log Out / Change )

Google+ photo

You are commenting using your Google+ account. Log Out / Change )

Connecting to %s